Minnesota, 2019

Hail in Minnesota, August 6, 2019

August 6, 2019 · NWS FGF · 1 event in 1 county or zone

Afternoon highs on August 6th again topped out in the 80s, although dew points had fallen somewhat from August 5th. Dew points on the 6th generally ranged in the upper 50s to lower 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Afternoon highs on August 6th again topped out in the 80s, although dew points had fallen somewhat from August 5th. Dew points on the 6th generally ranged in the upper 50s to lower 60s. By early evening, a cold front began to sag slowly southeast, helping to fire off scattered thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 6, 6:08 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 6, 6:08 PM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
708 PM CDT Tue Aug 6 2019

.UPDATE...
Issued at 651 PM CDT Tue Aug 6 2019

A general increase in convective coverage has occurred over the
past 3 hours. With weak mid level lapse rates and bulk shear
values 20 to 25 kts storms will continue to display a pulsing
nature as the boundary sags to the south this evening. Expected
evolution tonight will be a broken line of convection moving
east southeast from the central valley into lakes country. One or
two storms may become severe with hail up to an inch and or wind
gusts around 60mph.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 344 PM CDT Tue Aug 6 2019

Cold front located from near Winnipeg to Bottineau, then to Minot
then into SW North Dakota. Severe storms along this boundary in
south central ND will not affect our area. What is being watched
is scattered storms forming just ahead of frontal boundary in S
Manitoba and moving into far NE ND and far NW MN. As expected,
these storms will grow a bit in size, intensity and may become
briefly severe but lack of bulk shear in the 0-6km should limit
time at severe. 1 inch hail or wind gusts to 60 mph remain the
main threat. Scattered pops will expand southeast thru the evening
and then overnight.

Wednesday will see some mid clouds with a short wave coming
southeast thru the area at 500 mb and behind the front. A few
models have some low qpf but kept it dry for now per coord. More
clouds Wed will keep temps significantly cooler than the heat of
today...with highs 70-75.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 344 PM CDT Tue Aug 6 2019

Mainly clear Wed night with lows 45-50.

Thursday through Saturday

For Thursday, the area will be dominated by a surface high following
the passage of a cold front to the south. Temperatures will be
slightly below average Thursday into Thursday night with highs in
the low to mid 70s and lows generally near or just below 50.
Guidance points at a slight chance for an isolated shower or
thunderstorm late Thursday night west of Devils Lake, but generally
clear conditions are expected. Expect Friday to be more seasonal
with areas of low pressure centered to the west. Although the area
will be under a large-scale ridge, embedded shortwaves associated
with the low pressure system suggest chances for convection later
Friday night into Saturday morning. Zonal flow aloft with small
embedded shortwaves will keep chances for showers and thunderstorms
during the day on Saturday and into Saturday night.

Sunday through Tuesday

For Sunday, the area of low pressure will be progressing eastward
from eastern Montana and towards eastern North Dakota and western
Minnesota. The current model consensus brings more activity into the
area Sunday night into early Monday morning. Model disagreement does
exist on the timing and placement of the low, with the ECMWF and
Canadian-NH suggesting activity will be pushed more into Monday.
Following the progression of the low pressure system, the flow
appears to become more zonal with isolated convection remaining
possible into Tuesday. Temperatures look to be cooler again to start
the next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 651 PM CDT Tue Aug 6 2019

Line of convection will impact GFK, DVL, TVF over the next hour or
two. Could see some wind gusts with these storms. Otherwise VFR
conditions are expected with NW winds developing tonight into
tomorrow with gusts to 20kts by afternoon.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JK
SHORT TERM...Riddle
LONG TERM...Wasilewski
AVIATION...JK
Hazardous weather outlook, Aug 6, 4:02 AM CST, 16 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
502 AM CDT Tue Aug 6 2019

MNZ001>009-013>017-022-023-029-NDZ006>008-014>016-024-026>030-038-
039-049-052>054-071015-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Wilkin-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-Western Walsh County-
502 AM CDT Tue Aug 6 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated strong to severe thunderstorms are possible across
eastern North Dakota into northwest Minnesota. The main hazards
will be large hail up to quarter size and damaging wind gusts up
to 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

MNZ024-027-028-030>032-040-071015-
Hubbard-West Becker-East Becker-West Otter Tail-East Otter Tail-
Wadena-Grant-
502 AM CDT Tue Aug 6 2019

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to develop this afternoon
into evening within west-central Minnesota. However, the
probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

CJ

In the hours before

Special weather statement, Aug 6, 6:55 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
755 PM CDT Tue Aug 6 2019

NDZ024-026-028-070130-
Griggs ND-Nelson ND-Eddy ND-
755 PM CDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NELSON...
NORTHWESTERN GRIGGS AND EASTERN EDDY COUNTIES UNTIL 830 PM CDT...

At 755 PM CDT, Doppler radar was tracking a strong thunderstorm near
McHenry, or 32 miles south of Devils Lake, moving southeast at 25
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Mose around 825 PM CDT.
  Red Willow Lake around 830 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4768 9894 4780 9873 4768 9828 4743 9845
      4746 9850 4759 9850 4759 9875
TIME...MOT...LOC 0055Z 298DEG 21KT 4765 9869

BP
Special weather statement, Aug 6, 7:06 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
806 PM CDT Tue Aug 6 2019

MNZ001-NDZ027-070145-
West Polk MN-Grand Forks ND-
806 PM CDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL POLK AND EASTERN
GRAND FORKS COUNTIES UNTIL 845 PM CDT...

At 805 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mekinock, or 16 miles northwest of Grand Forks, moving southeast at
35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Manvel around 810 PM CDT.
  Grand Forks around 825 PM CDT.
  East Grand Forks and Merrifield around 835 PM CDT.
  Mallory, Bygland and Davidson around 845 PM CDT.

Other locations impacted by this storm include Grand Forks Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4791 9672 4773 9703 4813 9757 4820 9740
      4820 9729
TIME...MOT...LOC 0105Z 310DEG 28KT 4809 9732

BP
Special weather statement, Aug 6, 7:14 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
814 PM CDT Tue Aug 6 2019

MNZ008-009-013>015-070145-
East Marshall MN-Red Lake MN-North Beltrami MN-Pennington MN-
East Polk MN-
814 PM CDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARSHALL...NORTHEASTERN
RED LAKE...EAST CENTRAL POLK...NORTHWESTERN BELTRAMI AND EASTERN
PENNINGTON COUNTIES UNTIL 845 PM CDT...

At 814 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mavie, or 7 miles east of Thief River Falls, moving southeast at 30
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Goodridge around 830 PM CDT.
  High Landing around 835 PM CDT.
  Roland around 845 PM CDT.

Other locations impacted by this storm include Thief River Falls
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4802 9555 4802 9558 4799 9558 4779 9583
      4807 9619 4822 9602 4812 9542
TIME...MOT...LOC 0114Z 300DEG 25KT 4811 9600

BP
Special weather statement, Aug 6, 7:45 PM CST, 1 hour before
Special Weather Statement
National Weather Service Grand Forks ND
845 PM CDT Tue Aug 6 2019

MNZ001-NDZ027-070215-
West Polk MN-Grand Forks ND-
845 PM CDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POLK AND
NORTHEASTERN GRAND FORKS COUNTIES UNTIL 915 PM CDT...

At 845 PM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from Johnstown to Manvel to Grand Forks,
moving southeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Grand Forks, East Grand Forks, Manvel, Mallory, Bygland, Davidson and
Key West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4815 9747 4819 9739 4818 9723 4816 9705
      4791 9670 4770 9691 4802 9732 4809 9743
TIME...MOT...LOC 0145Z 298DEG 25KT 4794 9709

BP
Special weather statement, Aug 6, 7:53 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
853 PM CDT Tue Aug 6 2019

MNZ008-009-013-070230-
East Marshall MN-North Beltrami MN-Pennington MN-
853 PM CDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL...WEST
CENTRAL BELTRAMI AND NORTHEASTERN PENNINGTON COUNTIES UNTIL 930 PM
CDT...

At 853 PM CDT, Doppler radar was tracking a strong thunderstorm near
Espelie, or 20 miles northeast of Thief River Falls, moving southeast
at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Grygla, Jelle and Espelie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4802 9541 4802 9544 4824 9590 4834 9588
      4835 9574 4820 9516
TIME...MOT...LOC 0153Z 298DEG 24KT 4828 9580

BP
Special weather statement, Aug 6, 8:14 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
914 PM CDT Tue Aug 6 2019

MNZ001-NDZ027-070300-
West Polk MN-Grand Forks ND-
914 PM CDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POLK AND
NORTHEASTERN GRAND FORKS COUNTIES UNTIL 1000 PM CDT...

At 913 PM CDT, Doppler radar was tracking a line of strong
thunderstorms from Johnstown to Manvel to Davidson, moving east at
25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Manvel, Johnstown, Tabor, Davidson, Key West and Sherack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4812 9748 4817 9746 4818 9738 4813 9700
      4804 9665 4782 9680 4800 9707 4808 9731
TIME...MOT...LOC 0213Z 288DEG 20KT 4810 9720

BP

The radar

The Fargo/Grand Forks radar (KMVX), 71 km away, was scanning. The volume nearest the first event began at 02:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Polk

When
August 6, 8:45 PM CST
Where
Polk County, 2.78 mi NW of Tabor
Measured
0.88 in hail
Reported by
Public
Coordinates
48.080, -96.860

Crop damage was reported in Tabor Township from hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834381.